mmnp201510p74.pdf (562.76 kB)
Download file

A Generalist Predator Regulating Spread of a Wildlife Disease: Exploring Two Infection Transmission Scenarios

Download (562.76 kB)
journal contribution
posted on 22.03.2017, 13:39 by M. Sen, M. Banerjee, A. Morozov
Ecoepidemiology is a well-developed branch of theoretical ecology, which explores interplay between the trophic interactions and the disease spread. In most ecoepidemiological models, however, the authors assume the predator to be a specialist, which consumes only a single prey species. In few existing papers, in which the predator was suggested to be a generalist, the alternative food supply was always considered to be constant. This is obviously a simplification of reality, since predators can often choose between a number of different prey. Consumption of these alternative prey can dramatically change their densities and strongly influence the model predictions. In this paper, we try to bridge the gap and explore a generic eco-epidemiological system with a generalist predator, where the densities of all prey are dynamical variables. The model consists of two prey species, one of which is subject to an infectious disease, and a predator, which consumes both prey species. We investigate two main scenarios of infection transmission mode: (i) the disease transmission rate is predator independent and (ii) the transmission rate is a function of predator density. For both scenarios we fulfil an extensive bifurcation analysis. We show that including a second dynamical prey in the system can drastically change the dynamics of the single prey case. In particular, the presence of a second prey impedes disease spread by decreasing the basic reproduction number and can result in a substantial drop of the disease prevalence. We demonstrate that with efficient consumption of the second prey species by the predator, the predator-dependent disease transmission can not destabilize interactions, as in the case with a specialist predator. Interestingly, even if the population of the second prey eventually vanishes and only one prey species finally remains, the system with two prey species may exhibit different properties to those of the single prey system.

Funding

The work of M. Sen is partially supported by Dr. D. S. Kothari posdoctoral fellowship, UGC, India.

History

Citation

Mathematical Modelling of Natural Phenomena, 2015, 10 (2), pp. 74-95 (22)

Author affiliation

/Organisation/COLLEGE OF SCIENCE AND ENGINEERING/Department of Mathematics

Version

VoR (Version of Record)

Published in

Mathematical Modelling of Natural Phenomena

Publisher

EDP Sciences, Cambridge University Press (CUP)

issn

0973-5348

eissn

1760-6101

Copyright date

2015

Available date

22/03/2017

Publisher version

http://www.mmnp-journal.org/articles/mmnp/abs/2015/02/mmnp201510p74/mmnp201510p74.html

Language

en